Hives (urticaria)

What are hives (urticaria)?

Hives (medical name is urticaria) is a common rash with short-lived (a few minutes to hours), raised and itchy bumps and welts due to skin swelling. Bumps may have semicircular or circular appearance. Bumps usually show up many times again until the rash slowly clears within a few weeks, but in some chronic (i.e. long lasting) cases it can take several years to completely clear. Hives may occur due to: food allergy, some medications, infections, autoimmune reaction, or due to sensitivity to cold, heat, skin pressure, water or exercise. In many cases the cause cannot be determined.

Should I see my health care provider?

In general, you should see your health care provider to have an initial exam, and to have the correct diagnosis, but in most cases hives resolve on their own, even before you are able to see any provider.

What is the treatment for hives?

The best is to avoid any known triggers. Sometimes you will need antihistamine pills that should not make you sleepy such as cetirizine (brand name: Zyrtec), fexofenadine (brand name: Allegra) or loratadine (brand name: Claritin), or even pills that can make you sleepy such as diphenhydramine (brand name Benadryl) or hydroxyzine (brand name Atarax). Only in rare and desperate cases we prescribe corticosteroid pills such as prednisone, but only for a short period of time (1-4 weeks).

 

For more specific questions on hives (urticaria) send us your question using our blog below.

  • Lany92

    I have the same hives which looks like pictures above. They seem to heal but turning quite dark red or brown. I wonder if these will leave scars because they appear all over my body.

    • Dr. T

      If hives turn into dark or red spots that could be a sign of an urticarial vasculitis, which can be more serious than the regular hives. Therefore you should be examined by your local dermatologist. Best!

  • Vrishti

    I’m having the same skin disorder which is shown above.
    Its symptoms are- itching, reddish hives, skin hotness at that particular area, spreading all over the body; sometimes they seem to heal but actually not, they appear again in same manner. I’m having this disorder from last 2 to 3 months. I asked to my personal doctor they suggested me for blood test or either eat pills like “Atarax”&”Avil”. After taking these pills they are not affecting my body too much but when I stop they reappear in the same manner. What should I do? I’m literally afraid from it please suggest some precocious treatment.
    I’m a student and I don’t want to be depressed from it.????????????????????

    • Dr. T

      Dear Vrishti,

      In situation such as yours the best would be to see an allergist.
      Therefore ask your doctor to recommend you some allergist in your community.
      All the best!

      Dr. T

  • Anny

    Hello
    I am having these patches since last 8-9 months off and on . My dermatologist said it’s an autoimmune reaction. I need to take pills like azathioprine for long. I am really worried. As such things has not happened before, only starting at this age.
    Please guide me
    TIA

    • Dr. T

      I’m sorry about your problem; however, your doctor who actually examined you is in the best position to help you.
      Therefore please continue open discussions with your doctor or seek second opinion from another doctor who can examine you in order to get better.
      I wish you all the best!

      Dr. T

  • fersk

    Hello,
    I am getting hives around my bra line and waistline. Had them on Saturday, Sunday morning my lips were slightly swollen. Did not have any hives on Sunday. Now today (Monday) in the evening I got the same hives around the bra line and waistline again. Any insight?
    Thanks in advance.

    • Dr. T

      Hi fersk,
      You probably have so-called pressure-induced hives, i.e. hives that occur on any area where there is pressure or rubbing on the skin.
      However, lip swelling is unusual for this type of hives and can be very dangerous. Therefore you should seek medical attention right away.

      I wish you all the best!

      Dr. T

Please post your question or comment.